Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi! I believe I can be of help with this issue
I can imagine how distressing and worrisome this situation must be for you. You seem to be exhibiting withdrawal symptoms from the duloxetine (Cymbalta is the brand name here in the US where it was developed). The swooshing, etc. feeling is what most people I work with call a "brain zap" and I have found it is very common in withdrawing from SSRIs and SNRIs. Doctors don't like to say that these withdrawal effects are common because in one sense they're not: I haven't seen really, really reliable studies with figures, but I imagine it's not 50% of people withdrawing from these meds who have brain zaps or extreme mood changes like you're experiencing. But I think it might be close to 25% and that's sizable. Duloxetine is an SNRI.
Let me link for you a couple of sites to start off with to ease your fears as much as we can. The symptoms you're describing are worrisome and of course make it miserable for you. That can't be minimized. But they are the ones experienced frequently and not the symptoms that would make you go to the emergency room. So that's good. Not being scared or worried overly about the symptoms can help in getting over them.
The first site is from a very prestigious American medical and research facility called the Mayo Clinic. This is their entry for Serotonin Syndrome. That is a fancy name but in your case it really only refers to the withdrawal symptoms you're experiencing. I am linking for you so that you know it is not uncommon:
This second link is to an excellent nonprofit informational organization and says very much the same things:
You've been completely off the duloxetine now for 2 weeks and that is the time period that most people have to wait who are sensitive to Serotonin before they start seeing relief. Some people have to wait it out longer. Whether you should take small amounts again and taper off from even those partial capsules by counting grains (yes, some people do that) is a question you and your doctor need to address if you don't start feeling it easing up in a week or 10 days. But stay the course for now with the knowledge that this is experienced by a lot of people who take this medication.
You might also consider adding a behavioral component to your treatment for your anxiety and/or depression. While behavioral treatment requires more effort from the patient than medications and is not as quick acting, it doesn't have the side effects nor withdrawal symptoms of the medications. If you would like to introduce a behavioral treatment, feel free to ask me another question about it. Just write “For Dr. Mark” at the beginning and everyone will know it’s for me.
Okay, I wish you the very best!
My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX